Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 1, NWS Jackson, MS

January 4, 2009Claiborne County, Copiah County, Mississippi

NWS Jackson, MS issued this tornado warning at Jan 4, 2009, 3:34 PM CST for Claiborne County, Copiah County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2009, 3:34 PM CST (21:34 UTC)
Expired
Jan 4, 2009, 4:15 PM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Claiborne County, MS, Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 042134
TORJAN
MSC021-029-042215-
/O.NEW.KJAN.TO.W.0001.090104T2134Z-090104T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CST SUN JAN 4 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  EAST CENTRAL CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 415 PM CST

* AT 335 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF CARPENTER...OR 24 MILES SOUTH OF VICKSBURG...MOVING
  EAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  CARPENTER BY 410 PM CST...
  CARPENTER AND 7 MILES WEST OF DENTVILLE BY 415 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3205 9055 3190 9051 3194 9082 3203 9083
TIME...MOT...LOC 2135Z 263DEG 8KT 3199 9077

$$

MME
2 follow-up statements
000 
WWUS54 KJAN 042200
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST SUN JAN 4 2009

MSC021-042210-
/O.CAN.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/
CLAIBORNE MS-
400 PM CST SUN JAN 4 2009

...THE TORNADO WARNING FOR EAST CENTRAL CLAIBORNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051
TIME...MOT...LOC 2200Z 284DEG 12KT 3199 9069

$$

MSC029-042215-
/O.CON.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/
COPIAH MS-
400 PM CST SUN JAN 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
NORTHWESTERN COPIAH COUNTY...

AT 400 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR CARPENTER...OR 20 MILES NORTHWEST OF
HAZLEHURST...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  DENTVILLE BY 415 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051
TIME...MOT...LOC 2200Z 284DEG 12KT 3199 9069

$$

CAW
000 
WWUS54 KJAN 042213
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CST SUN JAN 4 2009

MSC029-042224-
/O.EXP.KJAN.TO.W.0001.000000T0000Z-090104T2215Z/
COPIAH MS-
414 PM CST SUN JAN 4 2009

...THE TORNADO WARNING FOR NORTHWESTERN COPIAH COUNTY EXPIRES AT 415
PM CST...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3193 9071 3203 9071 3205 9055 3190 9051
TIME...MOT...LOC 2214Z 284DEG 12KT 3198 9064

$$

CAW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 4, 11:15 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 4, 11:15 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CST SUN JAN 4 2009

.DISCUSSION...LATEST SURFACE ANALYSIS HAS THE COLD FRONT APPROACHING
SOUTHEAST ARKANSAS. THE FRONT IS EXPECTED TO DRIFT INTO OUR CWFA
THIS AFTERNOON AND STALL OVER SOUTHEAST MISSISSIPPI TONIGHT. VISIBLE
SATELLITE IMAGERY HAS BEEN SHOWING BREAKS IN THE CLOUD COVER AHEAD
OF THE FRONT OVER LOUISIANA AND SE ARKANSAS. THIS HAS ALLOWED
TEMPERATURES TO WARM INTO THE LOWER 70S ALREADY. MOISTURE WAS
POOLING JUST AHEAD OF THE COLD FRONT AS WELL...THUS OUR TEMPERATURES
AND DEW POINTS ARE RUNNING HIGHER IN THE WEST THAN EXPECTED. CLOUD
COVER AND A LITTLE DRIER AIR WERE HOLDING TEMPERATURES AND DEW
POINTS LOWER IN OUR EAST. THE PROXIMITY OF THE FRONT ALONG WITH
GREATER HEATING AND MOISTURE SHOULD RESULT IN GREATER COVERAGE OF
SHOWERS AND STORMS IN OUR WEST THIS AFTERNOON. REGIONAL RADARS ARE
SHOWING AN INCREASING TREND SOUTHWEST OF OUR PARISHES AND HAVE
INCREASED POPS THIS AFTERNOON OVER OUR SOUTHWEST COUNTIES AND
PARISHES. HAVE ALSO RAISED HIGHS A COUPLE OF DEGREES IN THE WEST AND
ADJUSTED TEMP CURVES TO MATCH CURRENT TRENDS. CONSIDERING CLOUD
COVER AND RAINFALL...THINK RECORD HIGHS TODAY...UPPER 70S TO NEAR 80
WILL REMAIN IN TACK. /22/

&&

.PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH MONDAY...LATEST
SATELLITE IMAGERY SHOWS A STRONG SOUTHERN STREAM SHORT WAVE MOVING
THROUGH THE SOUTHWEST CONUS. SOUTHWEST FLOW ALOFT WAS NOTED ACROSS
THE LOWER MISSISSIPPI VALLEY. LOW CLOUDS WERE MOVING ACROSS THE
REGION. A COOL AIRMASS WAS NOTED ACROSS THE CENTRAL AND SOUTHERN
PLAINS BEHIND AN APPROACHING COLD FRONT...WHICH STRETCHED FROM
ARKANSAS THROUGH NORTHEAST TEXAS.

FOR TODAY...A COLD FRONT WILL MOVE INTO THE REGION...BUT SOUTHWEST
FLOW ALOFT WILL SLOW THE FRONT DOWN AND MAKE IT BECOME NEARLY
STATIONARY ACROSS THE SOUTHEAST BY THIS EVENING. THERE WILL BE
ENOUGH INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...BUT
INCREASING 500 MB HEIGHTS...LACK OF SHEAR...FLOW AND HELICITY WILL
PREVENT STORMS FROM BECOMING STRONG TODAY. THERE WILL BE ENOUGH
UPPER JET ENERGY FOR THUNDERSTORMS TO MAINTAIN UNTIL EARLY THIS
EVENING. TODAY HIGHS WILL RANGE FROM THE MIDDLE 60S NORTHWEST TO THE
MIDDLE 70S SOUTHEAST.

FOR TONIGHT...THE QUASI-STATIONARY FRONT WILL STAY ACROSS THE REGION.
EXPECT SHOWERS WITH ISOLATED THUNDERSTORMS FOR EARLY THIS EVENING AS
INSTABILITY DECREASES...THEN IT WILL BECOME ALL SCATTERED SHOWERS
BY MID EVENING. EXPECTING ONLY ISOLATED SHOWERS AFTER MIDNIGHT.
NORTH OF THE BOUNDARY LOWS WILL BE IN THE 40S...TO THE SOUTH
LOWS WILL BE IN THE 50S.

FOR MONDAY...A SOUTHERN STREAM SHORT WAVE WILL CROSS THE
REGION...WHICH WILL ENHANCE SOME LIFT FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS. WE WILL GET SOME BULK SHEAR AND SOME HELICITY WITH
THIS SHORT WAVE. SURFACE INSTABILITY WILL BE LIMITED. THETA E
POTENTIAL WILL BE AROUND 327K. PRECIPITABLE WATER WILL BE AROUND 1.5
INCHES.

AS FAR AS TEMPS ARE CONCERN WENT WITH MOS GUIDANCE ON DAILY HIGHS
AND ADJMAV ON SUNDAY NIGHTS LOWS. AS FAR AS POPS ARE CONCERN ADJUSTED
HIGHER MAV POPS FOR TODAY...KEPT CURRENT POPS FOR TONIGHT AND CURRENT
HIGH POPS FOR MONDAY./17/

.LONG TERM...SEVERE WEATHER SCENARIO SETTING UP FOR MONDAY NIGHT AND
TUESDAY...ESPECIALLY TUESDAY AS A DEEPENING SURFACE LOW LIFTS ACROSS
THE REGION.

THE STALLED BOUNDARY LIFTS BACK INTO THE FORECAST AREA MONDAY
NIGHT...TRENDING FARTHER N THAN THE PAST COUPLE OF RUNS. DEEP
MOISTURE AND ISENTROPIC LIFT DEVELOP ALONG AND N OF THE FRONT AS 850
MB FLOW INCREASES. FORCING INTENSIFIES SIGNIFICANTLY TUESDAY. LOW
LEVEL JET FLOW IS FORECAST TO REACH 60 KTS BY TUESDAY AFTERNOON
AHEAD OF THE DEEPENING SURFACE LOW CENTER AND ASSOCIATED FRONTAL
SYSTEM. LOW LEVEL MOISTURE STREAMS IN TO HELP DESTABILIZE THE AIR
MASS WITH SURFACE DEWPOINTS IN THE 65-67 DEG RANGE AND 850 MB THETAE
VALUES AROUND 330. STRONG DEEP LAYER SHEAR AROUND 60 KTS WILL
ACCOMPANY HELICITY VALUES FROM 200-300 WITH 70-80 KT WINDS AT 500
MB. THE SEVERE WEATHER RISK IS BECOMING MORE ORGANIZED AS IS THE
RISK FOR PERIODS OF HEAVY RAIN IN INTENSE UPPER DIV IN THE RIGHT
REAR QUADRANT OF AN INTENSE UPPER JET. PRECIPITABLE WATER VALUES ARE
ALSO BEGINNING TO TREND SLIGHTLY HIGHER WITH TIME. WILL CONTINUE THE
MENTION OF SEVERE STORMS AND HEAVY RAINFALL IN THE HWO.

CONVECTION DIMINISHES TUESDAY NIGHT BUT RAIN CHANCES CONTINUE WHEN
THE SECOND LOBE OF THE SURFACE LOW LIFTS ACROSS THE REGION. THE COLD
LONG WAVE TROUGH PUSHES INTO THE AREA LATE TUESDAY NIGHT AND CROSSES
THE REGION WEDNESDAY. MOS TEMPERATURES LOOK A BIT TOO WARM
CONSIDERING THE STRENGTH OF THE UPPER TROUGH AND HAVE TRENDED TEMPS
COOLER FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AFTER SURFACE/850
MB HIGH PRESSURE THURSDAY...LOW LEVEL WARM AIR ADVECTION REDEVELOPS
IN SWLY 850 MB FLOW THURSDAY NIGHT AHEAD OF THE NEXT FRONT.
SIGNIFICANT MODEL DIFFERENCES NOTED ON FRONTAL SPEED FRIDAY AND
SATURDAY WITH THE GFS AND EURO ALMOST 12 HOURS DIFFERENT IN FRONTAL
PLACEMENT FOR SATURDAY. FOLLOWED COOLER GFS MOS FOR NOW WHICH
REFLECTED FASTER GFS SOLUTION BUT THIS WILL LIKELY BE ADJUSTED WITH
TIME.

&&

.AVIATION...LOW IFR-MVFR CEILINGS WERE NOTED ACROSS THE REGION PRIOR
TO DAWN. A COLD FRONT COMBINED WITH AN UPPER DISTURBANCE WILL SET
OFF SOME SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. EXPECT
IFR-MVFR RESTRICTIONS IN SHOWERS AND THUNDERSTORMS FOR THE PERIOD.
THE SHOWERS WILL DECREASE IN COVERAGE AND BE LIGHT AFTER MIDNIGHT
AND WILL HAVE LITTLE AFFECT ON AVIATION OPERATIONS./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  50  57  53 /  53  45  85  90
MERIDIAN      73  53  60  55 /  54  50  77  86
VICKSBURG     73  49  54  47 /  51  45  88  92
HATTIESBURG   76  57  66  60 /  61  44  76  61
NATCHEZ       74  51  57  51 /  52  58  85  90
GREENVILLE    67  42  45  43 /  43  23  85  92
GREENWOOD     68  44  48  48 /  49  21  81  93

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/03
Hazardous weather outlook, Jan 4, 2:24 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CST SUN JAN 4 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052024-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
224 PM CST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

A FEW STRONG STORMS WILL BE POSSIBLE FOR AREAS ALONG WEST OF
INTERSTATE 55 THROUGH THE EARLY EVENING. AFTERNOON HEATING COMBINED
WITH LIMITED INSTABILITY AND A VERY MOIST ATMOSPHERE MAY LEAD TO A
FEW STRONG STORMS FOR THE WESTERN PORTIONS OF THE AREA. PEA TO DIME
SIZED HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

PATCHY FOG MAY DEVELOP ACROSS THE REGION AGAIN TONIGHT. AT THIS TIME
WIDESPREAD DENSE FOG IS NOT EXPECTED...HOWEVER VISIBILITIES AROUND
THE AREA MAY BRIEFLY BE REDUCED TO A MILE OR LESS. A COLD FRONT WAS
MOVING THROUGH THE REGION...SO COLD AND DRY AIR WILL MOVE INTO THE
NORTHWEST AFTER MIDNIGHT CAUSING THE FOG TO DISSIPATE.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY
NIGHT AND TUESDAY. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATE MONDAY
AFTERNOON AND CONTINUE INTO TUESDAY. A BOUNDARY WILL STALL ALONG THE
NATCHEZ TRACE MONDAY NIGHT...WHERE SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE OVER THE SAME AREAS. PERIODS OF HEAVY RAIN MAY
CAUSE MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. WITH A MOIST
AND UNSTABLE AIRMASS IN PLACE AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM...A FEW STORMS MAY REACH SEVERE LIMITS. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY CONCERNS.

BY TUESDAY...THE DEEPENING LOW PRESSURE SYSTEM WILL TRACK ALONG THE
BOUNDARY. INCREASING WINDS...MOISTURE AND INSTABILITY AHEAD OF THE
SYSTEM WILL ENHANCE CONDITIONS. AFTERNOON HEATING OVER THE SOUTHEAST
WILL MAKE CONDITIONS MORE FAVORABLE FOR SEVERE STORM DEVELOPMENT.
DAMAGING WINDS LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE...
ESPECIALLY FOR AREAS ALONG AND EAST OF THE NATCHEZ TRACE.

OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW
THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED MONDAY NIGHT AND TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:24 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds51 min
Jan 4, 3:56 PM CSTSevere Thunderstorm WarningJANHinds, Madison38 min
Jan 4, 4:03 PM CSTTornado WarningJANHinds, Madison24 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.